Hail, Wheeler
- When
- May 3, 8:38 PM CST
- Where
- Wheeler County, Lela
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -100.350
Severe thunderstorms across the southeastern Texas panhandle during the evening hours produced large hail and high winds. There were no reports of damage or injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms across the southeastern Texas panhandle during the evening hours produced large hail and high winds. There were no reports of damage or injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 2:21 PM CST, 6 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 321 PM CDT WED MAY 3 2006 .DISCUSSION... THE COLD FRONT MADE A PRETTY GOOD PROGRESSION THROUGH THE CWA TODAY AND IS LOCATED PRETTY MUCH FROM MULESHOE TO CHILDRESS. COOL AIR HAS BROUGHT A STABLE BOUNDARY LAYER WHICH WILL INHIBIT SEVERE CONVECTION ACROSS ALL BUT THE EXTREME SOUTHEASTERN TEXAS PANHANDLE WHERE THE FRONT WILL STILL BE HANGING AROUND. STILL ELEVATED INSTABILITY SHOULD HELP TO TRIGGER SOME SHOWERS AND THUNDERSTORMS OVERNIGHT AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA. HIGHEST RAIN CHANCES WILL BE FRIDAY THANKS TO A COMBINATION OF UPSLOPE...MOISTURE AND THE DISTURBANCE. THEN BRIEF RIDGING WILL MOVE OVER THE AREA BEFORE ANOTHER DISTURBANCE BRINGS THE NEXT BEST CHANCE FOR PRECIP ON FRIDAY. SIGNIFICANTLY INCREASED CLOUD COVERAGE THROUGH EARLY WEEKEND DUE TO THE SUSTAINED EASTERLY LOW LEVEL FLOW. ALSO LOWERED TEMPS DOWN WITH LESS DIURNAL CHANGE THANKS TO THE LOW CLOUDS. WESTERLY FLOW BEGINS OVER THE WEEKEND AND CONTINUES INTO EARLY NEXT WEEK HELPING TO SCOUR OUT THE MOISTURE AND BRING ABOUT DRIER CONDITIONS. HOWEVER HEIGHTS ARE SLOW TO RISE SO HIGH TEMPS SHOULD NOT GET TOO FAR ABOVE CLIMO. MODELS ARE SHOWING ANOTHER FRONT MAKING IT INTO THE AREA LATE TUESDAY INTO EARLY WEDNESDAY WHICH SHOULD AT LEAST BRING TEMPS DOWN A BIT...IF NOT BRING ANOTHER CHANCE FOR PRECIP. HENNIG && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 48 60 46 61 / 50 50 30 40 BEAVER OK 48 61 45 66 / 60 60 40 50 BOISE CITY OK 42 56 42 58 / 40 40 40 50 BORGER TX 48 57 45 63 / 60 60 40 40 BOYS RANCH TX 50 63 49 65 / 50 50 30 40 CANYON TX 50 64 48 62 / 50 50 30 40 CLARENDON TX 51 62 47 64 / 60 60 30 40 DALHART TX 47 59 46 61 / 40 40 40 40 GUYMON OK 47 58 44 62 / 50 50 40 50 HEREFORD TX 49 69 47 65 / 40 40 20 30 LIPSCOMB TX 49 59 45 65 / 60 60 40 50 PAMPA TX 47 56 44 62 / 60 60 40 40 SHAMROCK TX 53 62 48 64 / 70 70 40 40 WELLINGTON TX 55 63 49 66 / 70 70 30 40 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/10
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 318 PM CDT WED MAY 3 2006 OKZ001>003-TXZ001>020-041100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 318 PM CDT WED MAY 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON OR THIS EVENING THROUGH TONIGHT ALONG AND EAST OF A DURHAM OKLAHOMA TO HEDLEY LINE. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ALSO...NORTHERLY WINDS BEHIND A COLD FRONT OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL PERSIST THROUGH THIS AFTERNOON. CAUTION IS ADVISED ON AREA LAKES. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON THROUGH FRIDAY MORNING SOUTHWEST OF A TEXLINE TO WELLINGTON LINE... AND AGAIN FRIDAY AFTERNOON THROUGH SATURDAY MORNING SOUTH OF A NARA VISA NEW MEXICO TO SHAMROCK LINE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER TODAY AND TONIGHT MAINLY ACROSS THE CENTRAL TO EASTERN TEXAS PANHANDLE. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 823 PM CDT WED MAY 3 2006 TXZ019-040230- DONLEY TX- 823 PM CDT WED MAY 3 2006 ...STRONG THUNDERSTORM IN DONLEY COUNTY... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF GREENBELT LAKE AT 823 PM CDT...MOVING NORTHEAST AT 15 MPH. ADDITIONAL STORMS ARE LOCATED IN BRISCOE AND HALL COUNTIES...AND ARE ALSO EXPECTED TO MOVE INTO DONLEY COUNTY. HEAVY RAINFALL AND PEA SIZE HAIL ARE THE MAIN CONCERNS WITH THIS ACTIVITY. TAKE SHELTER UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 901 PM CDT WED MAY 3 2006 TXZ014-040245- GRAY TX- 901 PM CDT WED MAY 3 2006 ...STRONG THUNDERSTORM IN GRAY COUNTY... A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF ALANREED AT 901 PM CDT...MOVING NORTHEAST AT 15 MPH. ALANREED AND MCLEAN ARE IN THE PATH OF THIS STORM. HEAVY RAIN AND PEA SIZE HAIL ARE THE MAIN CONCERN WITH THIS STORM. TAKE SHELTER UNTIL THE STORM HAS PASSED.
The Amarillo radar (KAMA), 123 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505592, 5505593.